Alert archive / California / Red Flag Warnings in 2023
Red Flag Warning 10, NWS Eureka, CA
NWS Eureka, CA issued this red flag warning at Sep 20, 2023, 12:12 PM PDT. It took effect at Sep 20, 2023, 11:00 PM PDT. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2023, 12:12 PM PDT (19:12 UTC)
- In effect from
- Sep 20, 2023, 11:00 PM PDT
- Expired
- Sep 21, 2023, 2:45 PM PDT
- In force
- 16 hr
- Issued by
- NWS Eureka, CA
The text
As transmitted.
178 WWUS86 KEKA 201912 RFWEKA Urgent - Fire Weather Message National Weather Service Eureka CA 1212 PM PDT Wed Sep 20 2023 CAZ264-210315- /O.UPG.KEKA.FW.A.0002.230921T0600Z-230921T1800Z/ /O.NEW.KEKA.FW.W.0010.230921T0600Z-230922T0000Z/ Lake County Portion of Lake/Napa/Sonoma RU- 1212 PM PDT Wed Sep 20 2023 ...RED FLAG WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM PDT THURSDAY ABOVE 2000 FEET... The National Weather Service in Eureka has issued a Red Flag Warning, which is in effect from 11 PM this evening to 5 PM PDT Thursday. The Fire Weather Watch is no longer in effect. * WIND...Ridgetop winds to 20 mph gusting to 30 mph. * HUMIDITY...As low as 20 percent during the day, with recoveriesto 45 to 55 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/eureka
4 follow-up statements
090 WWUS86 KEKA 202150 RFWEKA Urgent - Fire Weather Message National Weather Service Eureka CA 250 PM PDT Wed Sep 20 2023 CAZ264-210600- /O.CON.KEKA.FW.W.0010.230921T0600Z-230922T0000Z/ Lake County Portion of Lake/Napa/Sonoma RU- 250 PM PDT Wed Sep 20 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 5 PM PDT THURSDAY ABOVE 2000 FEET... * WIND...Ridgetop winds to 20 mph gusting to 35 mph. * HUMIDITY...As low as 18 percent during the day, with recoveriesto 45 to 55 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/eureka
105 WWUS86 KEKA 210535 RFWEKA Urgent - Fire Weather Message National Weather Service Eureka CA 1035 PM PDT Wed Sep 20 2023 CAZ264-211230- /O.CON.KEKA.FW.W.0010.230921T0600Z-230922T0000Z/ Lake County Portion of Lake/Napa/Sonoma RU- 1035 PM PDT Wed Sep 20 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THURSDAY ABOVE 2000 FEET... * WIND...Ridgetop winds to 20 mph gusting to 35 mph. * HUMIDITY...As low as 18 percent during the day, with recoveries to 45 to 55 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/eureka
377 WWUS86 KEKA 211219 RFWEKA Urgent - Fire Weather Message National Weather Service Eureka CA 519 AM PDT Thu Sep 21 2023 CAZ264-220000- /O.CON.KEKA.FW.W.0010.000000T0000Z-230922T0000Z/ Lake County Portion of Lake/Napa/Sonoma RU- 519 AM PDT Thu Sep 21 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM THIS AFTERNOON ABOVE 2000 FEET... * WIND...Ridgetop winds 20 mph gusting to 35 mph, diminishing through the afternoon. * HUMIDITY...As low as 18 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. $$ http://weather.gov/eureka
044 WWUS86 KEKA 212145 RFWEKA Urgent - Fire Weather Message National Weather Service Eureka CA 245 PM PDT Thu Sep 21 2023 CAZ264-212245- /O.CAN.KEKA.FW.W.0010.000000T0000Z-230922T0000Z/ Lake County Portion of Lake/Napa/Sonoma RU- 245 PM PDT Thu Sep 21 2023 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Eureka has cancelled the Red Flag Warning. RH has begun to increase above 20 percent with winds continuing to calm this evening. $$ http://weather.gov/eureka
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this red flag warning went out at Sep 20, 5:25 AM PDT, 6 hours 47 minutes earlier.
Area forecast discussion, Sep 20, 5:25 AM PDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
525 AM PDT Wed Sep 20 2023
.SYNOPSIS...Locally breezy conditions will continue through Thursday.
Dry weather will persist through the end of the work week, along with
cool nighttime lows and near normal daytime highs. A wetter pattern
will develop late in the weekend and into next week.
&&
.DISCUSSION...The marine layer continues to run close to 3000 feet
deep this morning. However, the infiltration of drier air above the
surface has led to much less cloud cover. The coastal waters are
almost cloud-free, with some patches of clouds remaining over some of
the inland valleys. Temperatures range from the 40s in the lower
elevations to the 60s across some of the ridges of Lake and Mendocino
counties.
The W Coast upper trough will be reinforced with a low dropping S
into SE OR by Thursday. This feature will gradually fill and
eventually shift E by Friday night. The presence of this trough will
continue to support cool nighttime lows and near normal highs through
the rest of the work week.
A much stronger trough is expected to dig S over the E Pacific by
late in the weekend and early next week. In addition, an IVT
(integrated water vapor transport) plume is forecast to impact the
coast of N CA during this time period. While there are differences in
both the upper pattern amongst the global models in addition to the
associated surface features, the precipitation patterns are similar,
with locally heavy rainfall still forecast to impact NW CA. The
highest rainfall totals are expected to favor the N portion of the
area, with the latest QPF totals from Sunday morning through
Wednesday evening ranging from over 3 inches over the windward sides
of Del Norte mountains to less than a tenth of an inch over S Lake
County. Higher amounts are certainly possible due to the moderate to
occasionally strong water vapor transport. /SEC
&&
.AVIATION...Current space pictures show low cloud confined to
portions of Mendocino's coastal mountains and the Eel and Klamath
river valleys. Most sites are reporting VFR this morning, although
KCEC has been reporting IFR haze from likely a mix of sea spray and
smoke from the nearby fires. Satellite shows Del Norte County clear
of cloud layers, so current thinking is the reported ceiling at KCEC
is more of a vertical vis from this haze/smoke mix...and have
included in the TAF as such. Blustery northerly winds develop along
the coast today, which should improve the haze layer to MVFR later
this morning...and possibly expand it southward to the Humboldt
coast. Elsewhere VFR is expected to persist through the TAF period
as offshores tonight inhibit low cloud formation.
&&
.MARINE...Gale Force northerlies develop across all zones this
afternoon, then trend weaker Thurs and significantly weaken Fri.
Hazardous short period seas continue today, and pulse again this
evening due to the increasing winds. The current NW swell will
continue to slowly decay through the day today then be reinforced
Wednesday night by another NW swell, peaking around 7 ft at 15 sec.
Winds and seas quickly weaken Friday morning, with forecasted winds
to be below 10 kts and combined seas below 6 ft on Saturday. A large
trough is forecast to dig over the NEPAC on Sunday, which may bring
southerlies to the northern waters late this weekend...which are
expected to persist and spread through early next week. An
associated front is expected to sweep over the waters early next
week. However, confidence on the strength and timing of this frontal
passage remains low.
&&
.FIRE WEATHER...There are elevated fire weather concerns over the
next couple of days. Northerly winds will be onshore for most of the
area but offshore locally in Del Norte County. The highest winds are
expected on exposed ridges of Del Norte County and along the
foothills of the Sacramento Valley with gusts up to 30 mph. Stronger
winds will first arrive today for the northern parts of the area and
spread southward into Thursday. Locally critical conditions will be
present along the Yolla Bollys and in southern Lake County. Critical
conditions are also possible in eastern Del Norte and northern
Humboldt Counties, especially overnight with poor recoveries. Afternoon
humidities each day will be as low as 15% in Trinity County.
Ridgetop overnight humidity recoveries will be as low as 45%. The
Fire Weather Watch continues from this evening through Thursday
morning for portions of Lake County. This watch may be upgraded later
today. /JHW&SEC
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Fire Weather Watch from this evening through Thursday morning
for CAZ264.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until noon today for PZZ450-455.
Gale Warning from noon today to 9 AM Thursday for PZZ450-455.
Gale Warning until 9 AM Thursday for PZZ470-475.
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngNearby
Red Flag Warnings in California, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.